Wyoming, 2017

High Wind in Wyoming, December 8, 2017

December 8, 2017 · NWS CYS · 7 events in 4 counties and zones

A brief period of strong winds developed along Interstate 80 from the Summit east toward the Nebraska state line.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong winds developed along Interstate 80 from the Summit east toward the Nebraska state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 10:30 AM MST, 0 minutes earlier.

Area forecast discussion, Dec 8, 10:30 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MST Fri Dec 8 2017

.SHORT TERM...(Today through Sunday)
Issued at 235 AM MST Fri Dec 8 2017

Not much change in the forecast in the short term. High pressure
stationary over the west coast blocking any systems from the
Pacific to move on shore.

Am concerned with the winds. GFS 850/700mb winds quite strong
across the eastern portion of the CWFA. Will see breezy conditions
for the Panhandle over to the east slopes of the Laramie Range.
GFS forecasting 40-45kt 850mb winds over the Panhandle this
afternoon that could push us close to warning criteria. Decided to
hold off on any wind headlines. Day shift will need to monitor
wind speeds though through the day.

Fire weather wise...think afternoon humidity will stay above
critical levels with upper teens and low 20 percent today and
Saturday. But Sunday may need a headline as humidity gets pretty
low.

.LONG TERM...(Sunday night through Thursday)
Issued at 235 AM MST Fri Dec 8 2017

Next week will feature above normal temperatures (normal highs
this time of year are in the 30s) and continued dry conditions.
Pattern will remain largely unchanged from the short-term period,
with a highly amplified ridge of high pressure situated across the
west coast, with a deep trough of low pressure across the Great
Lakes and eastern U.S. Tuesday looks to be the warmest day as
highs warm into the 40s west of the Laramie Range and 50s to near
60s on the eastern plains. Although high winds are not seen at
this time, the typically breezy afternoons are expected with gusts
in the 25-35 mph range. Even looking beyond this period, no
significant cold snaps are seen on the horizon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1025 AM MST Fri Dec 8 2017

Latest surface analysis was showing a very tight pressure gradient
between northern Colorado and the Nebraska panhandle. This
gradient is expected to gradually weaken this afternoon. However,
wind gusts will range from 35 to 45 kts over KCYS with 30 to 40 kt
gusts possible over the southern Nebraska Panhandle. These wind
speeds will diminish this evening as the upper level ridge
continues to build over the region. &&

.FIRE WEATHER...
Issued at 245 AM MST Fri Dec 8 2017

High pressure over the west coast blocking any Pacific storm
systems from moving into the area. Expect mostly sunny skies and
breezy north to northwest winds each day. Slowly warming
temperatures with afternoon humidity falling into the upper teens
and low 20 percent range. Dry day Sunday for areas east of the
Laramie Range could lead to elevated to locally critical fire
weather conditions as afternoon humidity falls to the low to mid
teens.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ116>119.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...CAH
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 8, 4:15 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
415 AM MST Fri Dec 8 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-091115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
415 AM MST Fri Dec 8 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong northwest to north winds are expected today along and east
of Interstate 25. Wind gusts to 50 mph are likely Friday which
will cause an increased blow off and blowover risk especially on
east to west facing roads and highways.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winds shift more westerly Sunday resulting in drier conditions
east of the Laramie Range. Afternoon humidity may fall to critical
levels Sunday afternoon leading to elevated and locally critical
fire weather conditions.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Dec 8, 8:10 AM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
810 AM MST Fri Dec 8 2017

WYZ116-081715-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
810 AM MST Fri Dec 8 2017

...STRONG WINDS OVER THE INTERSTATE 80 SUMMIT...

Motorists traveling along Interstate 80 between Cheyenne and
Laramie this morning will encounter west winds of 35 to 45 MPH
with gusts to 55 MPH. Travel will be hazardous for light weight
and high profile vehicles. Use caution.

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 8, 10:30 AM MST to 12:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
December 8, 10:40 AM MST to 1:00 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 373 measured sustained winds of 40 mph or higher.

High Wind, East Laramie County

When
December 8, 10:55 AM MST
Where
East Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Pine Bluffs Airport measured a peak gust of 58 mph.

High Wind, South Laramie Range

When
December 8, 11:50 AM MST to 12:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 8/1205 MST.

High Wind, South Laramie Range

When
December 8, 1:35 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
December 8, 1:45 PM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured a peak wind gust of 59 mph.

High Wind, South Laramie Range Foothills

When
December 8, 1:50 PM MST to 2:50 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732046, 732048, 732050, 732043, 732034, 732036, 732044.